MAUDE Adverse Event Report: BIOSENSE WEBSTER INC WEBSTER ® CS CATHETER WITH EZ STEER® THECHNOLOGY AND AUTO ID; ELECTRODE RECORDING CATHETER OR ELECTRODE RECORDING PROBE

BIOSENSE WEBSTER INC WEBSTER ® CS CATHETER WITH EZ STEER® THECHNOLOGY AND AUTO ID; ELECTRODE RECORDING CATHETER OR ELECTRODE RECORDING PROBE
Model Number BD710FJ282CT
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cardiac Arrest (1762); Death (1802); Cardiac Tamponade (2226)
Date of Event 01/06/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer¿s reference # (b)(4).
 
Event or Problem Description
It was reported that a (b)(6) male patient underwent an idiopathic ventricular tachycardia (idvt) with a webster ® cs catheter with ez steer® technology and auto id and suffered cardiac tamponade (requiring pericardiocentesis) cardiac arrest (requiring cardiopulmonary resuscitation (cpr)) and death.Patient¿s inr was 2.2 prior to the procedure and received 2 units of fresh frozen plasma (ffp).The patient had history of non-ischemic cardiomyopathy with severe mitral valve regurgitate and an ejection fraction of 20%.The heart was quite enlarged, and the patient had previous ablation.Upon placement of the coronary sinus catheter, the physician and staff noted an unusual direction to the catheter but thought it may be related to the patient¿s anatomy.There was no error or concern about the functionality of the catheter by the physician.There were no errors on the carto system during the case.During the case, patient was noted to have a pericardial effusion and cardiac tamponade, this was confirmed by transthoracic echocardiogram (tte).Pericardiocentesis was performed to retrieve the fluid from the pericardial space; however, due to combination of patient condition and complication of effusion, the patient went into cardiac arrest, cardiopulmonary resuscitation (cpr) was performed.During cardiopulmonary resuscitation (cpr), the pericardial effusion decreased, and blood return stopped, and heat rhythm returned.The staff prepared the patient for transport to unit for extracorporeal membrane oxygenation (ecmo).After pulling all catheters, blood returned from the epicardial sheath.Physician believed that the webster ® cs catheter with ez steer® thechnology and auto id was blocking the hole and stopped the effusion.Once pulling the catheter the block opened back up and effusion grew.Cardiopulmonary resuscitation (cpr) was then reinitiated; however, the patient could not be resuscitated and expired.Physician¿s opinion regarding the cause of the adverse event is that it was procedure-related, he believed that while placing the webster ® cs catheter with ez steer® technology and auto id, the perforation occurred.Transseptal puncture was not performed during the case.No ablation was performed prior to the adverse event.The irrigation was set at 2 ml.No error messages were displayed on any biosense webster, inc.Equipment.The force visualization features used included dashboard and vector.
 
Additional Manufacturer Narrative
Investigation summary: it was reported that a 51-year-old male patient underwent an idiopathic ventricular tachycardia (idvt) with a webster ® cs catheter with ez steer® thechnology and auto id and suffered cardiac tamponade (requiring pericardiocentesis) cardiac arrest (requiring cardiopulmonary resuscitation (cpr)) and death.Patient¿s inr was 2.2 prior to the procedure and received 2 units of fresh frozen plasma (ffp).The patient had history of non-ischemic cardiomyopathy with severe mitral valve regurgitate and an ejection fraction of 20%.The heart was quite enlarged, and the patient had previous ablation.Upon placement of the coronary sinus catheter, the physician and staff noted an unusual direction to the catheter but thought it may be related to the patient¿s anatomy.There was no error or concern about the functionality of the catheter by the physician.There were no errors on the carto system during the case.During the case, patient was noted to have a pericardial effusion and cardiac tamponade, this was confirmed by transthoracic echocardiogram (tte).Pericardiocentesis was performed to retrieve the fluid from the pericardial space; however, due to combination of patient condition and complication of effusion, the patient went into cardiac arrest, cardiopulmonary resuscitation (cpr) was performed.During cardiopulmonary resuscitation (cpr), the pericardial effusion decreased, and blood return stopped, and heat rhythm returned.The staff prepared the patient for transport to unit for extracorporeal membrane oxygenation (ecmo).After pulling all catheters, blood returned from the epicardial sheath.Physician believed that the webster ® cs catheter with ez steer® technology and auto id was blocking the hole and stopped the effusion.Once pulling the catheter the block opened back up and effusion grew.Cardiopulmonary resuscitation (cpr) was then re-initiated; however, the patient could not be resuscitated and expired.Physician¿s opinion regarding the cause of the adverse event is that it was procedure-related, he believed that while placing the webster ® cs catheter with ez steer® technology and auto id, the perforation occurred.The device was visually inspected, and it was found in good condition.The magnetic and electrical features were tested, and no issues were observed.In addition, the catheter was deflecting correctly.No malfunctions were observed during the product analysis.A manufacturing record evaluation was performed for the finished device [30314850m] number, and no internal actions related to the reported complaint condition were identified.The catheter passed all specifications.The root cause of the adverse event remains unknown.The instructions for use (ifu) states that careful catheter manipulation must be performed to avoid cardiac damage, perforation or tamponade.Manufacturer's reference # (b)(4).
 
Additional Manufacturer Narrative
On january 30, 2020, the biosense webster, inc.Product analysis lab received the device for evaluation, and upon initial visual inspection, there was no visual damage or anomalies observed.The bwi product analysis lab received the device for evaluation.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference # (b)(4).

Brand Name
WEBSTER ® CS CATHETER WITH EZ STEER® THECHNOLOGY AND AUTO ID
Common Device Name
ELECTRODE RECORDING CATHETER OR ELECTRODE RECORDING PROBE
Manufacturer (Section D)
BIOSENSE WEBSTER INC
33 technology drive
irvine CA 92618
MDR Report Key9635382
Report Number2029046-2020-00149
Device Sequence Number19525090
Product Code DRF
UDI-Device Identifier10846835002423
UDI-Public10846835002423
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K090898
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/12/2022
Device Model NumberBD710FJ282CT
Device Catalogue NumberBD710FJ282CT
Device Lot Number30276348M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/30/2020
Initial Date Received by Manufacturer 01/06/2020
Supplement Date Received by Manufacturer01/30/2020
03/03/2020
Initial Report FDA Received Date01/27/2020
Supplement Report FDA Received Date02/14/2020
03/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Life Threatening; Required Intervention;
Patient Age51 YR